Cold/Wind Chill, Kittson
- When
- February 16, 6:00 PM CST to February 18, 10:21 AM CST
- Where
- Kittson forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Arctic high pressure built southeast out of western Canada, settling across eastern Montana and the central plains. Eastern North Dakota and the northwest quarter of Minnesota remained on the eastern edge of the surface high, with just enough of a surface pressure gradient to allow wind speeds to stay in the 10 to 15 mph range.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Arctic high pressure built southeast out of western Canada, settling across eastern Montana and the central plains. Eastern North Dakota and the northwest quarter of Minnesota remained on the eastern edge of the surface high, with just enough of a surface pressure gradient to allow wind speeds to stay in the 10 to 15 mph range. On the morning of the 17th, temperatures ranged from -20F to -30F. Only a bit of recovery occurred during the day, with temperatures peaking about -10F to -15F. On the morning of the 18th, temperatures fell back to -20F to -30F. This kept wind chill temperatures in the -40F to -60F range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 16, 2:42 PM CST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
242 PM CST THU FEB 16 2006
.SHORT TERM...MAIN FORECAST CHALLENGE IS TEMPERATURES AND WIND. WHEN
LOOKING AT THE LATEST SURFACE ANALYSIS...THE AREA REMAINS BETWEEN
WEATHER SYSTEMS...WITH HIGH PRESSURE BUILDING INTO THE N PLAINS FROM
CANADA...AND LOW PRESSURE IN IL. WHEN LOOKING AT THE MODELS...
NEITHER THE GFS NOR THE ETA ARE HANDLING HOW COLD THE AIRMASS WITH
THE HIGH PRESSURE SYSTEM IS...AND THEY ALSO HAVE TIMING
DIFFERENCES...SO USED A BLEND FOR THE FORECAST. THE ARCTIC COLD
FRONT EXTENDS THROUGH THE AREA ALONG A HCO-DVL-MOT-ISN LINE. AS
THE FRONT PASSES...WINDS SWITCH TO THE N HAVE BEEN GUSTING UP TO
30 MPH...CAUSING SOME VISIBILITIES TO DROP TO AROUND ONE MILE IN
FALLING AND BLOWING SNOW.
WITH THE 850MB CORE OF THE COLD AIR MOVING INTO THE AREA FOR
FRI...ANTICIPATE LOW TEMPERATURES TONIGHT NEAR RECORD COLD IN NE
ND...WITH TEMPERATURES FROM 25 TO 30 BELOW FOR THE N...AND FROM 15
TO 25 BELOW IN THE S. THE COMBINATION OF THE COLD AIR TEMPERATURES
AND WIND SPEEDS GREATER THAN 10 MPH...WILL EASILY PUT THE AREA INTO
WIND CHILL WARNING CRITERIA THIS EVENING THROUGH FRI. WITH THE
WINDS INCREASING EARLIER THAN EXPECTED IN NE ND THIS AFTERNOON...
WILL UP THE START TIME OF THE WIND CHILL WARNING TO 3 PM THIS
AFTERNOON INSTEAD OF 6 PM. OTHERWISE...TIMING OF WIND CHILL
WARNING FOR REST OF AREA...WITH WIND CHILL VALUES FROM 40 TO 60
BELOW...STILL LOOKS REASONABLE. LATER SHIFTS WILL NEED TO DECIDE
ABOUT EXTENDING THE WIND CHILL WARNING BEYOND 00Z SAT...OR IF WE
SHOULD GO TO A WIND CHILL ADVISORY...DEPENDING ON WHAT HAPPENS
WITH THE WIND SPEEDS AS THE HIGH MOVES S OF THE AREA THIS WEEKEND.
NEVERTHELESS...COLD TEMPERATURES...FROM 15 TO 25 BELOW...ARE
ANTICIPATED FOR LOWS ON SAT...WITH A SLOW MODERATION FOR SUN INTO
MON.
.LONG TERM...(MON-THU)...PATTERN REMAINS NEARLY UNCHANGED WITH
NW FLOW ALOFT CONTINUING THROUGH THE PERIOD. THERE WILL BE SOME
SLIGHT MODERATION BY EARLY NEXT WEEK...ALTHOUGH DEGREE OF WARM UP
IS STILL IN QUESTION. THIS CURRENT ARCTIC AIRMASS WILL TAKE SOME
TIME TO SCOUR OUT OF REGION...SO WENT BELOW GUIDANCE FOR TEMPS.
MODELS INDICATE SOME VERY LIGHT SNOW CHANCES...ALTHOUGH MOISTURE
WILL BE LIMITED...AND DON/T EXPECT MUCH MORE THAN FLURRIES. FOR
THIS REASON...WILL CONTINUE WITH A DRY EXTENDED AND TEMPS BELOW
NORMAL.
&&
.AVIATION...CLOUDS HAVE BEEN A CHALLENGE TO SEE ON SATELLITE
TODAY WITH ARCTIC AIRMASS. THERE IS A BAND OF MVFR/VFR CEILINGS
OVER CENTRAL/NE ND THIS AFTERNOON...WHICH WILL MOVE INTO THE
GFK/FAR AREAS BY THIS EVENING. THERE COULD ALSO BE SOME
SNOW/BLOWING SNOW WITH ARCTIC SURGE THIS EVENING...WITH VSBYS DOWN
TO 1SM AT TIMES IN OPEN COUNTRY. I EXPECT THAT SOME SCATTERING OF
CLOUDS WILL OCCUR BY FRI MORNING...AS CORE OF ARCTIC AIR COMES
OVER REGION...AND CAN/T RULE OUT SOME ICE CRYSTALS EITHER.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL WARNING FROM 6 PM THIS EVENING TO 6 PM CST FRIDAY FOR
NDZ038-NDZ039-NDZ049-NDZ052-NDZ053.
WIND CHILL WARNING UNTIL 6 PM CST FRIDAY FOR NDZ006-NDZ007-
NDZ008-NDZ014-NDZ015-NDZ016-NDZ024-NDZ026-NDZ027-NDZ028-
NDZ029-NDZ030-NDZ054.
MN...WIND CHILL WARNING FROM 6 PM THIS EVENING TO 6 PM CST FRIDAY FOR
MNZ002-MNZ003-MNZ005-MNZ006-MNZ008-MNZ009-MNZ013-MNZ014-
MNZ015-MNZ016-MNZ017-MNZ022-MNZ023-MNZ024-MNZ027-MNZ028-
MNZ029-MNZ030-MNZ031-MNZ032-MNZ040.
WIND CHILL WARNING UNTIL 6 PM CST FRIDAY FOR MNZ001-MNZ004-
MNZ007.
&&
NG/DKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 325 PM CST THU FEB 16 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-171200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 325 PM CST THU FEB 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT WIND CHILLS WILL BECOME DANGEROUS TONIGHT AS BITTERLY COLD AIR MOVES SOUTH FROM CANADA AND NORTHERLY WINDS CONTINUE FROM 10 TO 20 MPH. THIS WILL CAUSE WIND CHILLS TO REACH 40 BELOW TO 55 BELOW ZERO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIND CHILLS MAY REACH 40 BELOW TO 60 BELOW ZERO DURING THE DAY ON FRIDAY. THE WINDS WILL SLOWLY SUBSIDE FRIDAY NIGHT INTO SATURDAY BUT WIND CHILLS WILL RANGE FROM 25 TO 40 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FGFOPS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND FORKS ND 542 PM CST THU FEB 16 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-170500- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN... NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS... FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA... PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE... FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CANDO... LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON... NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY... MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON... ADAMS 542 PM CST THU FEB 16 2006 ...LEADING EDGE OF ARCTIC AIR CAUSING GUSTY WINDS AND BLOWING SNOW... AN ARCTIC COLD FRONT WILL BE MOVING INTO SOUTHEAST NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA LATE THIS AFTERNOON AND EARLY EVENING. GUSTY WINDS TO 35 MPH COMBINED WITH AREAS OF LIGHT SNOW ARE CAUSING RAPIDLY VARYING VISIBILITIES BEHIND THE FRONT OVER MUCH OF NORTHEASTERN NORTH DAKOTA AND THE NORTHERN RED RIVER VALLEY LATE THIS AFTERNOON WITH VISIBILITIES REDUCED TO ONE QUARTER MILE AT TIMES. THESE CONDITIONS WILL SPREAD SOUTH INTO THE FARGO AREA AND THE REST OF SOUTHEAST NORTH DAKOTA AND THE SOUTHERN RED RIVER VALLEY BETWEEN 6 AND 8 PM. CONDITIONS WILL IMPROVE OVER THE NORTHERN VALLEY AFTER 8 PM AND OVER THE SOUTHERN VALLEY AFTER 10 PM THIS EVENING AS WINDS SUBSIDE AND THE LIGHT SNOW MOVES OUT OF THE AREA. OVERNIGHT HOURS WILL SEE FALLING TEMPERATURES AND DANGEROUSLY COLD WIND CHILLS WITH WIND CHILL WARNINGS REMAINING IN EFFECT. RIDDLE
The national radar mosaic for the moment the first event began.
24 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490918, 5490919, 5490920, 5490921, 5490922, 5490923, 5490924, 5490925, 5490926, 5490927, 5490928, 5490929, 5490930, 5490931, 5490932, 5490933, 5490934, 5490935, 5490936, 5490937, 5491046, 5491047, 5491048, 5491049.